Alert archive / Wisconsin / Freeze Warnings in 2014

Freeze Warning 3, NWS Green Bay, WI

October 4, 20144 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at Oct 4, 2014, 2:39 PM CDT for 4 counties in Wisconsin. It took effect at Oct 5, 2014, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2014, 2:39 PM CDT (19:39 UTC)
In effect from
Oct 5, 2014, 1:00 AM CDT
Expired
Oct 5, 2014, 8:00 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Marathon County, WI, Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 121 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WWUS73 KGRB 041939
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT SAT OCT 4 2014

...NEAR FREEZING TEMPERATURES EXPECTED OVER CENTRAL WISCONSIN
TONIGHT...

.A VERY COLD AIRMASS WILL CONTINUE TO SIT OVER THE STATE TONIGHT.
CLOUDS ARE EXPECTED TO DIMINISH ENOUGH AFTER MIDNIGHT TO ALLOW
TEMPERATURE TO DROP TO AT OR BELOW FREEZING OVERNIGHT. CONDITIONS
WILL THEREFORE BECOME FAVORABLE A FREEZE TO DEVELOP LATE TONIGHT.

WIZ030-035-036-045-050300-
/O.NEW.KGRB.FZ.W.0003.141005T0600Z-141005T1300Z/
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
239 PM CDT SAT OCT 4 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. 

* TEMPERATURES WILL FALL BETWEEN 28 AND 33 DEGREES OVERNIGHT

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED BY THE FROST OR
  FREEZE IF PROPER PRECAUTIONS ARE NOT TAKEN TO PROTECT THE
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
745 
WWUS73 KGRB 050255
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
955 PM CDT SAT OCT 4 2014

...NEAR FREEZING TEMPERATURES EXPECTED OVER CENTRAL WISCONSIN
TONIGHT...

.A VERY COLD AIRMASS WILL CONTINUE TO SIT OVER THE STATE TONIGHT.
CLOUDS ARE EXPECTED TO DIMINISH ENOUGH AFTER MIDNIGHT TO ALLOW
TEMPERATURE TO DROP TO AT OR BELOW FREEZING OVERNIGHT. CONDITIONS
WILL THEREFORE BECOME FAVORABLE A FREEZE TO DEVELOP LATE TONIGHT.

WIZ030-035-036-045-051100-
/O.CON.KGRB.FZ.W.0003.141005T0600Z-141005T1300Z/
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
955 PM CDT SAT OCT 4 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURES WILL FALL BETWEEN 28 AND 33 DEGREES OVERNIGHT

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED BY THE FROST OR 
  FREEZE IF PROPER PRECAUTIONS ARE NOT TAKEN TO PROTECT THE 
  PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
610 
WWUS73 KGRB 051035
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
535 AM CDT SUN OCT 5 2014

...NEAR FREEZING TEMPERATURES EXPECTED OVER CENTRAL WISCONSIN
EARLY THIS MORNING...

.A COLD AIR MASS WILL CONTINUE TO SIT OVER THE STATE TODAY AND
TONIGHT. DIMINISHING CLOUDS THE NEXT HOUR OR TWO SHOULD ALLOW
TEMPERATURES TO DROP TO NEAR OR BELOW FREEZING LEVELS BY DAYBREAK.

WIZ030-035-036-045-051300-
/O.CON.KGRB.FZ.W.0003.000000T0000Z-141005T1300Z/
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
535 AM CDT SUN OCT 5 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES WILL FALL BETWEEN 28 AND 33 DEGREES.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED BY THE FROST OR 
  FREEZE IF PROPER PRECAUTIONS ARE NOT TAKEN TO PROTECT THE 
  PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Oct 4, 2:27 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 4, 2:27 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
227 PM CDT SAT OCT 4 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SYNOPSIS...
ISSUED AT 221 PM CDT SAT OCT 4 2014

COOL WITH SOME SCATTERED LIGHT SHOWERS AT TIMES.

ONLY MINOR CHANGES EXPECTED TO THE LOCATION OF THE MAIN LNGWV
FEATURES ACRS THE CONUS AND SRN CANADA DURING THE NEXT 7 DAYS. UPR
RIDGE WL REMAIN ACRS THE W WHILE A TROF DOMINATES THE E. THE
PRIMARY VARIATION WL BE IN THE AMPLITUDE OF THE FLOW. CURRENT HIGH
AMPLITUDE REGIME WL FLATTEN DURING THE EARLY TO MIDDLE PART OF THE
UPCOMING WORK WEEK...THEN REAMPLIFY LATE IN THE WEEK AND NEXT
WEEKEND.

TEMPERATURES WL START OUT WELL BLO NORMAL...MODERATE BACK TO NEAR
NORMAL AS THE FLOW FLATTENS...THEN LIKELY DROP BELOW NORMAL AGAIN
BY NEXT WEEKEND. THE GENERAL NWLY/WNWLY UPR FLOW ACRS THE AREA IS
UNFAVORABLE FOR SIG PCPN AT THIS TIME OF YEAR...SO AMNTS ARE
LIKELY TO END UP BLO NORMAL FOR THE NEXT WEEK.
&&

.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 221 PM CDT SAT OCT 4 2014

MAIN FCST CONCERN FOR TONIGHT AND SUNDAY WILL BE CLOUDS AND
OVERNIGHT TEMPERATURES...WITH A POSSIBLE FREEZE IN CENTRAL
WISCONSIN.

SLOW MOVING COLD UPPER LEVEL LOW HAS CONTINUED TO PLAGUE THE
STATE TODAY...RESULTING IN SCATTERED SHOWERS...LOTS OF
CLOUDS...AND CHILLY TEMPERATURES. THIS TROUGH HAS SLOWLY SHIFTED
EAST THIS AFTERNOON...WITH THE CENTER OF THE UPPER LEVEL LOW
MOVING INTO LOWER MICHIGAN. WITH NW FLOW...TEMPERATURES HAVE BEEN
COOL...THOUGH ALL PRECIP THAT HAS FALLEN TODAY HAS BEEN RAIN AND
NOT SNOW.

RAIN SHOWERS SHOULD CONTINUE TO SHIFT EAST THIS EVENING. ANOTHER
QUICK WAVE OF PRECIP IS POSSIBLE LATE THIS AFTERNOON AS A PIECE OF
ENERGY SWINGS THROUGH THE MAIN TROUGH. PRECIP COULD LINGER UNTIL
EARLY TONIGHT IN FAR NORTHERN WISCONSIN AS WELL AS NORTHERN DOOR
BEFORE ALL COMES TO AN END BY MIDNIGHT.

CLOUDS WILL MAKE OR BREAK THE FORECAST OVERNIGHT. IF WE CLEAR
OUT...TEMPERATURES WILL DROP AS 850MB TEMPS CONTINUE TO COOL. THE
KEY WORD THOUGH IS IF. CURRENT SATELLITE PICTURE HAS A LOT OF
CLOUD COVER OVER THE REGION THAT CONTINUES TO EXPAND IN COVERAGE.
LOOKING AT LAST NIGHTS SET UP TO OUR WEST...THE DAKOTAS DID CLEAR
OUT AND DROPPED INTO THE UPPER 20S IN MANY SPOTS. HOWEVER...THE
DRY WEDGE OF AIR THAT WAS OVER THE NORTHERN PLAINS LAST NIGHT
SEEMS TO BE SQUEEZED OUT AS UPPER LEVEL MOISTURE CONVERGES FROM
THE WEST AND EAST. IN ADDITION...LOW LEVEL MOISTURE WILL BE HARD
TO SCOUR OUT. THIS WOULD FACTOR AGAINST COLDER OVERNIGHT LOWS.
HOWEVER...DRY AIR DOES REACH WISCONSIN AFTER MIDNIGHT...AND MODELS
INSIST ON SOME CLEARING FOR MUCH OF THE AREA. FOR THESE
REASON...PLUS THE FACT THAT LAST NIGHTS LOWS DIPPED INTO THE 30S
ACROSS WISCONSIN EVEN WITH MOSTLY CLOUDY SKIES...KEPT MIN
TEMPERATURES LOW AND ONLY ADDED A DEGREE OR SO IN MOST SPOTS.

WITH THE UPDATED LOW TEMPERATURES...WENT WITH A FREEZE WARNING IN
CENTRAL WISCONSIN. LOWS ARE FORECASTED TO REACH THE UPPER 20S IN
THIS AREA...AND EVEN IF WE DONT COOL OFF AS MUCH AS ANTICIPATED
DUE TO CLOUDS...STILL SHOULD HIT FREEZING FOR A FEW HOURS IN THIS
AREA. FIGURED IT WAS BETTER TO BE ON THE SAFE SIDE. FURTHER
EAST...TEMPERATURES DO GET LOW ENOUGH TO WORRY ABOUT WIDESPREAD
FROST...HOWEVER WINDS SHOULD STAY UP OVERNIGHT AND FEEL THIS
SHOULD KEEP THE FROST DEVELOPMENT TO PATCHY AT BEST. AT THIS
POINT...DID NOT ISSUE A FROST ADVISORY FOR EAST CENTRAL WISCONSIN.

SUNDAY WILL BE A LOT MORE STRAIGHT FORWARD. THE MAIN UPPER LEVEL
LOW WILL CONTINUE TO HANG TIGHT AND SPIN AROUND NORTH OF THE GREAT
LAKES REGION. WISCONSIN WILL BE ON THE DRY SIDE OF THE TROUGH...SO
PRECIP IS NOT EXPECTED. CLOUDS SHOULD STICK AROUND FOR MUCH OF THE
DAY AS ANOTHER WAVE OF ENERGY SWINGS THROUGH THE MEAN FLOW TOWARDS
THE CWA...THOUGH A FEW PEAKS OF SUN ARE POSSIBLE IN THE MORNING.
HIGH TEMPERATURES ON SUNDAY WILL BE A BIT WARMER THAN TODAY...BUT
BREEZY WEST WINDS WILL KEEP A CHILL IN THE AIR.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 221 PM CDT SAT OCT 4 2014

SHRTWVS WL CONT TO DROP SE ACRS THE AREA IN THE FAST NWLY/WNWLY
FLOW ALOFT. FIGURING OUT THE EXACT TIMING OF THOSE WL BE NEXT TO
IMPOSSIBLE...SO POPS ARE LIKELY TO FLOP AROUND CONSIDERABLY FM
FCST TO FCST. LUCKILY...LIMITED MOISTURE AND MODEST FORCING WL
RESULT IN MAINLY SCT LGT PCPN WITH EACH SHRTWV...SO WE WL NOT BE
DEALING WITH SIG PCPN EVENTS. ADJUSTED FCST FOR MON/TUE TOWARD
WHAT IS NOW A CONSENSUS OF THE GUIDANCE...BUT HAVE LITTLE
CONFIDENCE THAT THINGS ARE GOING TO LOOK EXACTLY THE SAME WHEN I
DO THE FCST TOMORROW.

TEMPS WL DEPEND HEAVILY ON CLDS AND WINDS...ESP AT NGT. THE
OVERALL TREND WL BE FOR MUCH BLO NORMAL TEMPS EARLY IN THE FCST
PERIOD TO MODERATE BACK CLOSE TO SEASONAL NORMALS BY THE MIDDLE OF
THE WEEK...BEFORE DROPPING OFF AGAIN AS REAMPLIFICATION OCCURS
LATE IN THE PERIOD. GENERALLY WENT WITH A BLEND OF THE BEST
PERFORMING GUIDANCE PRODUCTS...WEIGHTED MORE TOWARD THE BIAS-
CORRECTED PRODUCTS AT TIMES WHEN IT SEEMED LIKELY THERE WOULD BE
FEWER CLDS.

NO SIG CHANGES TO THE BROAD-BASED BLEND OF FORECAST
INITIALIZATION GRIDS FOR THE EXTENDED PART OF THE FORECAST.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1112 AM CDT SAT OCT 4 2014

AN UPPER LOW SYSTEM SLOWLY MOVING THROUGH THE REGION WILL BRING
MVFR CIGS AND SCATTERED SHOWERS THIS AFTERNOON...ESPECIALLY IN
EASTERN AND FAR NORTHERN WISCONSIN. A FEW IFR CIGS ARE POSSIBLE IN
EASTERN WISCONSIN EARLY BEFORE IMPROVING BACK TO MVFR CIGS
PREVAILING. ANY LINGERING SHOWERS SHOULD COME TO AN END THIS
EVENING...WITH CLOUDS CONTINUING OVERNIGHT BUT LIFTING TO VFR
LEVELS AFTER SUNSET. SUNDAY LOOKS TO BE A QUIET DAY WITH SCATTERED
VFR CIGS AND WESTERLY WINDS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 8 AM CDT SUNDAY FOR WIZ030-035-036-
045.
&&

SYNOPSIS.......SKOWRONSKI
SHORT TERM.....ALLEN
LONG TERM......SKOWRONSKI
AVIATION.......ALLEN
Hazardous weather outlook, Oct 4, 2:33 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT SAT OCT 4 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
233 PM CDT SAT OCT 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

TEMPERATURES MAY DROP TO NEAR OR JUST BELOW FREEZING OVER CENTRAL
WISCONSIN LATE TONIGHT. AS A RESULT AREAS OF FROST OR FREEZING
TEMPERATURES WILL DAMAGE SENSITIVE OUTDOOR VEGETATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SOME FROST IS POSSIBLE AGAIN SUNDAY NIGHT...ESPECIALLY NORTHWEST
OF THE FOX VALLEY AND LAKESHORE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-051945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
233 PM CDT SAT OCT 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SEASONABLY COOL AIR FLOWING ACROSS THE RELATIVELY WARM WATERS OF
THE GREAT LAKES WILL RESULT IN GUSTY WINDS AND CONDITIONS
HAZARDOUS TO SMALL CRAFT AT TIMES THROUGHOUT THE UPCOMING WORK
WEEK.

ALLEN/SKOWRONSKI

Nearby

Freeze Warnings in Wisconsin, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.